Alert archive / South Carolina / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 11, 2013, 4:44 PM EDT for Richland County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2013, 4:44 PM EDT (20:44 UTC)
- Expired
- Jul 11, 2013, 5:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
The radar
The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:45 PM EDT | FLASH FLOOD | 1 Sse Columbia, SC | ROCKY BRANCH USGS GAUGE AT WHALEY AND MAIN WENT ABOVE FLOOD STAGE TO 8.98 FT. COLUMBIA POLICE DEPARTMENT REPORTED STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
543 WGUS52 KCAE 112044 FFWCAE SCC079-112145- /O.NEW.KCAE.FF.W.0010.130711T2044Z-130711T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 444 PM EDT THU JUL 11 2013 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA... THIS INCLUDES THE CITY OF COLUMBIA... * UNTIL 545 PM EDT * AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. MAJOR STREET FLOODING IN THE FIVE POINTS AREA...ALONG WITH BLOSSOM AND PICKENS STREETS...MAIN AND WHALEY STREETS...AND PORTIONS OF THE OLYMPIA AREA. MOTORISTS SHOULD AVOID THIS AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIVE POINTS PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF THE FIVE POINTS AREA EXTENDING DOWNSTREAM ALONG ROCKY BRANCH CREEK. THIS INCLUDES MAXCY GREGG PARK...THE PICKENS BLOSSOM STREET INTERSECTION AND THE WHALEY MAIN STREET INTERSECTION. REPORT FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY SEVERE WEATHER REPORTS. && LAT...LON 3402 8104 3402 8099 3397 8100 3398 8104 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:30 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 11, 2:30 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT THU JUL 11 2013
.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO CIRCULATE
VERY MOIST AIR INTO THE FORECAST AREA AHEAD OF A COLD FRONT
APPROACHING FROM THE NORTHWEST. THIS FRONT WILL STALL NEAR THE
AREA FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE WESTERN
MIDLANDS AND NORTHERN CSRA AS THE COLD FRONT PUSHES THROUGH THE
UPSTATE. EXPECT THE COVERAGE AND INTENSITY OF THE SHOWERS AND
THUNDERSTORMS TO INCREASE THROUGH THE AFTERNOON HOURS WITH THE
THREAT OF FLOODING BEING THE MAIN CONCERN. INITIAL REPORTS FROM
THE TIP OF LANCASTER COUNTY INDICATE RAINFALL RATES BETWEEN ONE
AND TWO INCHES PER HOUR. WITH SEVERAL RIVERS AT OR ABOVE FLOOD
STAGE...UPSTREAM RESERVOIRS NEAR CAPACITY AND THE GROUND
SATURATED FROM RAINFALL OVER THE PAST SEVERAL DAYS THE THREAT OF
FLOODING IS A REAL CONCERN THIS AFTERNOON INTO TONIGHT. AS SUCH
WILL KEEP THE FLASH FLOOD WATCH IN PLACE FROM 2PM THIS AFTERNOON
THROUGH 4AM FRIDAY MORNING. WITH THE RAINFALL AND EXTENSIVE
CLOUD COVER EXPECTED OVERNIGHT LOWS WILL BE IN THE LOWER 70S.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
WITH PLENTY OF MOISTURE AVAILABLE...CONVERGENCE AHEAD OF THE
APPROACHING COLD FRONT AND A DEEPENING UPPER-LEVEL TROUGH
SUPPORTS NUMEROUS SHOWERS AND THUNDERSTORMS TO ONCE AGAIN DEVELOP
FRIDAY INTO FRIDAY NIGHT. HIGH PRECIPITABLE WATER INDICATES A CONTINUED
THREAT OF EXCESSIVE RAIN AND WITH SLOW MOVING STORMS...URBAN AND
SMALL STREAM FLOODING WILL CONTINUE TO BE LIKELY IN THE AFFECTED AREAS.
THE MODELS SHOW THE FRONT STALLING JUST EAST OF THE FORECAST AREA.
THE TREND OF AFTERNOON THROUGH EVENING THUNDERSTORMS CONTINUES.
TEMPERATURES WILL STAY MAINLY HIGHS IN THE 80S AND LOWS IN THE LOW
70S.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY WILL BE MORE OF THE SAME WITH AFTERNOON SHOWERS AND
THUNDERSTORMS. THE GFS AND ECMWF CONTINUE TO SHOW A MOIST ONSHORE
FLOW. THE GENERAL PATTERN STILL SUPPORTS SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WITH THE HIGHER POPS EARLY IN THE
PERIOD. MODELS INDICATE THE UPPER TROUGHING BEGINNING TO SHIFT
WESTWARD BY SUNDAY WITH THE UPPER HIGH NORTH OF THE AREA BECOMING
MORE DOMINATE EARLY NEXT WEEK. WHILE THIS SHOULD RESULT IN A
DECREASE IN PRECIPITABLE WATER AND A DECREASE IN CHANCE OF SHOWERS
AND THUNDERSTORMS...THERE STILL WILL BE A CHANCE OF AFTERNOON
PRECIPITATION INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO
BE CLOSER TO NORMAL WITH HIGHS AROUND 90 AND LOWS IN THE LOWER 70S.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS FOR MOST OF THE PERIOD...WITH RESTRICTIONS POSSIBLE
IN SHOWERS AND THUNDERSTORMS.
CUMULUS CLOUDS CONTINUE TO DEVELOP AS A COLD FRONT PUSHES THROUGH
THE UPSTATE AND TOWARD THE TAF SITES. SHOWERS AND ISOLATED
THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT WITH HEAVY
RAINFALL...ONE INCH PLUS PER HOUR...CURRENTLY BEING REPORTED JUST
SOUTH OF CLT. EXPECT CONVECTION TO INCREASE IN INTENSITY AND
CONTINUE SLOWLY MOVING EASTWARD THROUGH THE AFTERNOON AND TONIGHT.
HAVE ADJUSTED TAFS TO INCLUDE TEMPO FOR RESTRICTIONS IN SHOWERS
AND THUNDERSTORMS AT ALL TAF SITES OVER THE NEXT SEVERAL HOURS.
CONVECTION WILL DECREASE IN COVERAGE TONIGHT...HOWEVER SOME
ACTIVITY IS EXPECTED THROUGH THE NIGHT WHICH WILL LIMIT FOG
POTENTIAL. HAVE INCLUDED MVFR CONDITIONS IN FOG AND STRATUS DURING
THE EARLY MORNING HOURS WITH CONDITIONS RETURNING TO VFR WITH
SUNRISE AND ONSET OF MIXING. CONVECTION WILL AGAIN BE POSSIBLE
LATE IN THE TAF PERIOD...HOWEVER CONFIDENCE IS CURRENTLY TOO LOW
TO INCLUDE IN TAFS.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
LATE NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR GAZ040-063>065-077.
&&Hazardous weather outlook, Jul 11, 3:43 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 343 AM EDT THU JUL 11 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 343 AM EDT THU JUL 11 2013 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. RIVER FLOOD WARNINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. RIVER FLOOD WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:40 AM EDT | Flash Flood Watch | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 32 hr |
| Jul 11, 6:24 AM EDT | Areal Flood Advisory | CAE | McCormick | 12 hr |
| Jul 11, 9:30 AM EDT | River Flood Warning | CAE | Aiken | 3 days |
| Jul 11, 1:52 PM EDT | Areal Flood Advisory | CAE | Lancaster | 53 min |
| Jul 11, 3:25 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 65 min |
| Jul 11, 3:31 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw | 59 min |
| Jul 11, 3:49 PM EDT | Areal Flood Advisory | CAE | Saluda | 56 min |
| Jul 11, 4:16 PM EDT | Areal Flood Advisory | CAE | Richland | 59 min |
| Jul 11, 5:06 PM EDT | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 54 min |
| Jul 11, 5:17 PM EDT | Areal Flood Advisory | CAE | Lancaster | 58 min |
| Jul 11, 5:32 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 118 min |
| Jul 11, 5:53 PM EDT | Flash Flood Warning | CAE | Lancaster | 112 min |
| Jul 11, 6:55 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster | 110 min |
| Jul 11, 7:00 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster | 105 min |
| Jul 11, 7:06 PM EDT | Special Weather Statement | CAE | Sumter | 24 min |
| Jul 11, 7:32 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 118 min |
| Jul 11, 7:59 PM EDT | Areal Flood Advisory | CAE | Calhoun, Orangeburg | 2 hr |
Nearby
Flash Flood Warnings in South Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.